had an appointment today with my GP who is exceptionally supportive with my mental health. I know at times she has been as frustrated as I have been with secondary mental health services on my behalf. To have the support of someone who truly believes in the concept of recovery is vital to achieve mental well being. My appointment was booked several weeks ago to discuss my next drop in dose of my Venlafaxine. When very unwell, in the midst of a severe depressive episode, my dose of Venlafaxine was 450mg each day. This is over and above the upper dose as recommended by the British National Formulary (BNF) which is set at 375mg, it was reduced to 375mg as a safety precaution when I began having general anesthetic for the ECT treatment (See previous blog post). I remained on 375mg for about a year and a half after discharge from hospital when I became hypomanic in summer 2012 so it was reduced swiftly to 225mg and the other symptoms managed with large doses of benzodiazipines and some hypnotics to help me sleep. As the hypomania diminished there was concern from both professionals and me that I may descend into another depression. I worked very hard to prevent this managing with exercise and diet and avoid it I did, the anticipated depression thankfully never arrived. I remained on 225mg for a further year when I realised it was time to begin the process of coming off the Venlafaxine altogether. I didn’t just no longer need it but the side effects (See previous blog post) which I live with on a daily basis began to out weigh the benefits now I was in remission.
I had been discharged by the community mental health team so decided to discuss this with my GP, she agreed that it was a good time to begin the process. We both knew based upon my experience in the past that coming off Venlafaxine is a painful process and that I find the physical symptoms of withdrawal difficult to cope with so discussed that I should approach this challenge with caution and do it slowly. I explained my rationale to my GP, that in a couple of years I may consider another pregnancy but that I would rather be medication free prior to embarking upon this. I will (hopefully!) qualify as a nurse in summer 2014 so I didn’t want to be in a position whereby I was responsible for a ward and feeling unwell due to withdrawal so decided that now was the time to go for it! I have negotiated each drop carefully knowing that the worst week following each dose drop would be during a week when I had minimal expectations with regard to lectures and seminars at university with no deadlines and when I am not on placement. I was due to drop again in November/December time but I was on placement which is stressful enough without adding to the pressure with physical symptoms of being unwell. When I am on placement I need to be able to absorb all the knowledge imparted upon me whilst on a practice placement without the distraction of physical ailments where avoidable.
With Venlafaxine I am always aware if I am late taking my dose as the withdrawal begins to kick in, my eyes feel strange and my head experiences what I can only describe as brain shocks. A permanent reduction of dose results in an exasperation of these symptoms. Aside from dizziness, brain shocks and general flu like symptoms one of the worst way withdrawal of Venlafaxine hits me is with my eyes. The only way I am able to describe this is like when you are in a car and go over a bump in the road feeling like you have left your stomach behind well imagine that with your eyes and that kinda covers it. If I turn my head to quickly as well it feels like my eyes take a couple of seconds longer to catch up. It is a horrible feeling which induces nausea and renders me unable to move from the sofa for a few days on each dose drop, not nearly as much fun as being in a car driving fast over bumps as a child and leaving my tummy behind!
I decided to wait until after Christmas, until my placement and the pressures of the festive season were behind me before embarking upon the next dosage drop. My Dr booked me in to see her 27.12.13 to discuss the reduction plan. When I went today I explained that the symptoms of withdrawal reduced at the end of October so I was able to concentrate fully upon my placement as planned, I said that I felt ready to drop the dose again but that I was going to wait a week or so longer until I had finished writing my next assignment, again this was to ensure my judgement wasn’t impaired by feeling poorly.
We discussed whether to drop by 75mg again or whether to drop to 75mg every other day and still keep taking 150mg on alternate days. This will hopefully ensure that this drop is not as disruptive to my life and to prepare my body to go down to 75mg every day in February 2014.
I am not in any rush to get off the medication, I know that doing it slowly with regular assessment of my mental state and support from friends/family as well as my GP is the key to avoiding any possible relapse. I remember when I came off Quitiapine in August/September 2011 I actually thought I was experiencing an acute relapse of my mental illness. I didn’t sleep at all for five nights and was experiencing some worrying thoughts but on the sixth night my body and mind gave in allowing me to sleep. That sleep was enough to help me realise that although the discontinuation of the Quitiapine was the likely reason for the insomnia the other symptoms were as a result of sleep deprivation as they improved as soon as I caught up on sleep.
Its imperative to have support from whomever is responsible for your care when reducing medication. You may feel ready to come off medication however if they disagree consider their reasons as they are valid professional opinions and they are observing your mental state building up an ongoing picture. The most likely time to have a positive experience of coming off meds is when it is a true collaborative decision between the professionals and the service user. As i said I am no longer under the care of a CMHT and haven’t been for a year and a half so my GP has monitored my reductions. She has asked me to see her before each drop and assures me if I needed to see her in between she would always fit me in. I feel supported.
I am under no illusions that although my mental health is currently well and I am officially classed as being in remission that this is unlikely to be forever. If I need Venlafaxine again in the future I will take it, medication is not the enemy. If I had a long term physical health condition I would take medication and I view my mental well being no differently to this.